Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 148, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2018, 8:35 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2018, 8:35 PM CDT (01:35 UTC)
- Expired
- Jun 20, 2018, 9:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:51 PM CDT | TSTM WND DMG | 5 N Manhattan, KS | ESTIMATED WIND SPEEDS OF 60 MPH OR HIGHER FROM AN EMPLOYEE AT THE COUNTRY STAMPEDE NORTH OF MANHATTAN. ONE RADIO TOWER HAD FALLEN AND SEVERAL SECTIONS OF FENCE HAD BLOWN OVER. |
| Jun 20, 9:08 PM CDT | TSTM WND DMG | 3 Wnw Wamego, KS | EIGHT INCH TREE COMPLETELY BROKEN AND BLOWN OVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
135
WUUS53 KTOP 210135
SVRTOP
KSC149-161-210230-
/O.NEW.KTOP.SV.W.0148.180621T0135Z-180621T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
835 PM CDT WED JUN 20 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Central Riley County in northeastern Kansas...
Southwestern Pottawatomie County in northeastern Kansas...
* Until 930 PM CDT.
* At 834 PM CDT, a severe thunderstorm was located 4 miles south of
Randolph, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Manhattan, St. George, Leonardville, Olsburg, Randolph and Tuttle
Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3938 9687 3947 9677 3934 9627 3910 9644
3927 9675
TIME...MOT...LOC 0134Z 293DEG 37KT 3936 9675
HAIL...0.75IN
WIND...60MPH
$$
Cohen5 follow-up statements
677
WWUS53 KTOP 210146
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
846 PM CDT WED JUN 20 2018
KSC149-161-210230-
/O.CON.KTOP.SV.W.0148.000000T0000Z-180621T0230Z/
Riley-Pottawatomie-
846 PM CDT WED JUN 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN RILEY AND SOUTHWESTERN POTTAWATOMIE COUNTIES...
At 845 PM CDT, a severe thunderstorm was located 4 miles southeast of
Tuttle Creek Lake, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Manhattan, St. George, Olsburg and Tuttle Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3940 9672 3944 9665 3934 9627 3910 9644
3927 9675
TIME...MOT...LOC 0145Z 301DEG 39KT 3928 9661
HAIL...0.75IN
WIND...60MPH
$$
Cohen519
WWUS53 KTOP 210153
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
853 PM CDT WED JUN 20 2018
KSC149-161-210230-
/O.CON.KTOP.SV.W.0148.000000T0000Z-180621T0230Z/
Riley-Pottawatomie-
853 PM CDT WED JUN 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN RILEY AND SOUTHWESTERN POTTAWATOMIE COUNTIES...
At 852 PM CDT, a severe thunderstorm was located 4 miles northeast of
Manhattan, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Manhattan, St. George and Tuttle Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3939 9664 3942 9656 3934 9627 3910 9644
3924 9670
TIME...MOT...LOC 0152Z 301DEG 36KT 3924 9654
HAIL...0.75IN
WIND...60MPH
$$
Cohen639
WWUS53 KTOP 210159
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
859 PM CDT WED JUN 20 2018
KSC149-161-210230-
/O.CON.KTOP.SV.W.0148.000000T0000Z-180621T0230Z/
Riley-Pottawatomie-
859 PM CDT WED JUN 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN RILEY AND SOUTHWESTERN POTTAWATOMIE COUNTIES...
At 859 PM CDT, a severe thunderstorm was located near St. George,
moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Northeastern Manhattan and St. George.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3930 9661 3941 9653 3934 9627 3910 9644
3920 9662
TIME...MOT...LOC 0159Z 287DEG 34KT 3923 9646
HAIL...0.75IN
WIND...60MPH
$$
Cohen476
WWUS53 KTOP 210208
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
908 PM CDT WED JUN 20 2018
KSC161-210218-
/O.CAN.KTOP.SV.W.0148.000000T0000Z-180621T0230Z/
Riley-
908 PM CDT WED JUN 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RILEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3934 9627 3917 9639 3921 9647 3929 9650
3937 9639
TIME...MOT...LOC 0208Z 293DEG 37KT 3919 9635
$$
KSC149-210230-
/O.CON.KTOP.SV.W.0148.000000T0000Z-180621T0230Z/
Pottawatomie-
908 PM CDT WED JUN 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTH CENTRAL POTTAWATOMIE COUNTY...
At 908 PM CDT, a severe thunderstorm was located near Wamego, moving
southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
St. George.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3934 9627 3917 9639 3921 9647 3929 9650
3937 9639
TIME...MOT...LOC 0208Z 293DEG 37KT 3919 9635
HAIL...<.75IN
WIND...60MPH
$$
Cohen551
WWUS53 KTOP 210221
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
921 PM CDT WED JUN 20 2018
KSC149-210230-
/O.EXP.KTOP.SV.W.0148.000000T0000Z-180621T0230Z/
Pottawatomie-
921 PM CDT WED JUN 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POTTAWATOMIE
COUNTY WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Pottawatomie County until 1000 PM CDT.
LAT...LON 3934 9627 3917 9639 3921 9647 3929 9650
3937 9639
TIME...MOT...LOC 0220Z 293DEG 37KT 3914 9621
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:49 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 20, 6:49 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Topeka KS 649 PM CDT Wed Jun 20 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 244 PM CDT Wed Jun 20 2018 The main synoptic cold front has passed east of the area sweeping the deeper gulf moisture east. The area remains in a somewhat unstable airmass this afternoon ahead of the next front that is now located across Nebraska closer to the developing upper low. Around 1000 j/kg of MLCAPE will be present this afternoon into the evening which could be sufficient for scattered showers and t-storms through sunset. Effective shear will increase to around 30kts and the unidirectional wind profile suggests any organized convection may be capable of producing gusty winds but at this point coverage would appear to be isolated. Once the diurnal storms diminish it should be mostly dry overnight before more showers invade the area from the north as the upper low deepens and drifts southward with time on Thursday. The center of the upper low should remain across MO placing the CWA in the western side of the circulation with some rain showers and breezy conds expected during the day especially north of I-70. Highs will be cooler than normal for a change with daytime temps in the 70s. .LONG TERM...(Thursday night through Wednesday) Issued at 244 PM CDT Wed Jun 20 2018 The low will depart the area Thursday night leaving the area in quiet weather for a short time at least through Friday. The next shortwave in the northwest flow regime will approach the area Friday night. The 805mb WAA/ThetaE advection will be focused across southern KS where an MCS will likely form. We will be on the northern side of any complex and will keep modest precip chcs going for Friday night mainly across the southwest half of the area. A second shortwave will move across NE/IA on Saturday and will keep at least some chance for t-storms across the area Sat-Sat night although confidence in timing and location of any convection during the Sat-Sat night time frame is very low at this point. There is higher confidence in the upper pattern by early next week as another upper low emerges into the plains. Given the moisture and shear profiles this could bring us our next shot of more widespread severe weather potential sometime Monday into Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 641 PM CDT Wed Jun 20 2018 For the 00Z TAFs, continue to watch a small area of thunderstorms move into areas northwest of KMHK. Potential for storms to impact the terminal should occur before 02Z time frame. Do expect activity to begin to diminish in coverage after this point. Looks like wrap around showers and lower CIGS could make a run at the terminals around or shortly after sunrise. Have only gone with MVFR at the KTOP/KFOE terminals as this set up lends itself to setting up mostly north and east of KMHK toward the KTOP/KFOE terminals. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Drake
Hazardous weather outlook, Jun 20, 3:15 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 315 PM CDT Wed Jun 20 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-212015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 315 PM CDT Wed Jun 20 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Isolated thunderstorms will be possible late this afternoon into this evening across the area. If any storms do develop they may be capable of producing strong damaging wind gusts. Any storms and severe risk will diminish after sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another storm system will take aim at the area early next week. This could bring a risk for severe storms to the area Monday into Tuesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 20, 6:50 PM CDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Topeka KS 650 PM CDT WED JUN 20 2018 KSZ008-210015- Republic- 650 PM CDT WED JUN 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY UNTIL 715 PM CDT... At 650 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 5 miles west of Republic to Montrose to 4 miles northeast of Ionia. Movement was southeast at 40 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Belleville, Scandia, Courtland, Norway and Republic. LAT...LON 3998 9793 3987 9755 3965 9759 3966 9793 TIME...MOT...LOC 2350Z 300DEG 34KT 3991 9792 3979 9807 3969 9828 Cohen
Special weather statement, Jun 20, 6:56 PM CDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Topeka KS 656 PM CDT WED JUN 20 2018 KSZ008-009-210030- Republic-Washington- 656 PM CDT WED JUN 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 730 PM CDT... At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near Narka, moving southeast at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Morrowville, Haddam and Narka. LAT...LON 3992 9746 3999 9741 3994 9710 3979 9717 TIME...MOT...LOC 2356Z 295DEG 30KT 3995 9739 Cohen
Local storm report, Jun 20, 8:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
805 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND DMG CLYDE 39.59N 97.40W
06/20/2018 CLOUD KS TRAINED SPOTTER
POWER LINES DOWN IN THE TOWN OF CLYDE
ASSOCIATED WITH THE STORM.
&&
BDSpecial weather statement, Jun 20, 8:14 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Topeka KS 814 PM CDT WED JUN 20 2018 KSZ021>023-210145- Clay-Pottawatomie-Riley- 814 PM CDT WED JUN 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR RILEY...SOUTHWESTERN POTTAWATOMIE AND EAST CENTRAL CLAY COUNTIES UNTIL 845 PM CDT... At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over Green, moving southeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Manhattan, Westmoreland, Riley, Leonardville, Olsburg, Randolph and Tuttle Creek Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3937 9700 3956 9696 3941 9635 3915 9653 TIME...MOT...LOC 0114Z 293DEG 36KT 3945 9700 Cohen
Local storm report, Jun 20, 8:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG 5 NE MORGANVILLE 39.52N 97.13W
06/20/2018 CLAY KS TRAINED SPOTTER
SEVERAL TEN INCH LIMBS BROKE OFF TREES.
&&
BDSpecial weather statement, Jun 20, 8:28 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Topeka KS 828 PM CDT WED JUN 20 2018 KSZ010-011-023-210200- Pottawatomie-Nemaha-Marshall- 828 PM CDT WED JUN 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL POTTAWATOMIE... SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 900 PM CDT... At 828 PM CDT, Doppler radar was tracking a strong thunderstorm near Lillis, moving southeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Corning, Vermillion and Lillis. LAT...LON 3964 9648 3974 9634 3964 9595 3948 9627 TIME...MOT...LOC 0128Z 299DEG 26KT 3966 9633 Cohen
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 64 min |
| Jun 20, 8:14 PM CDT | Special Weather Statement | TOP | Riley | 31 min |
| Jun 20, 8:28 PM CDT | Special Weather Statement | TOP | Nemaha | 32 min |
| Jun 20, 8:38 PM CDT | Special Weather Statement | TOP | Geary | 37 min |
| Jun 20, 8:47 PM CDT | Special Weather Statement | TOP | Wabaunsee | 28 min |
| Jun 20, 8:56 PM CDT | Special Weather Statement | TOP | Jackson | 34 min |
| Jun 20, 9:07 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 42 min |
| Jun 20, 9:16 PM CDT | Special Weather Statement | TOP | Morris | 29 min |
| Jun 20, 9:19 PM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| Jun 20, 9:35 PM CDT | Special Weather Statement | TOP | Shawnee | 40 min |
| Jun 20, 9:38 PM CDT | Special Weather Statement | TOP | Lyon | 52 min |
| Jun 20, 9:39 PM CDT | Special Weather Statement | TOP | Lyon | 51 min |
| Jun 20, 9:47 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 46 min |
| Jun 20, 10:01 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 43 min |
| Jun 20, 10:23 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 49 min |
| Jun 20, 10:28 PM CDT | Special Weather Statement | TOP | Coffey | 47 min |
| Jun 20, 10:40 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 36 min |
| Jun 20, 10:50 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 22 min |
| Jun 20, 10:53 PM CDT | Special Weather Statement | TOP | Anderson | 37 min |
| Jun 20, 10:54 PM CDT | Special Weather Statement | TOP | Franklin | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.